Alert archive / Iowa / Freeze Warnings in 2014

Freeze Warning 4, NWS Sioux Falls, SD

October 10, 201411 counties in Iowa; Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this freeze warning at Oct 10, 2014, 2:34 PM CDT for 11 counties in Iowa; Clay County, Union County, Yankton County, South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Oct 11, 2014, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2014, 2:34 PM CDT (19:34 UTC)
In effect from
Oct 11, 2014, 1:00 AM CDT
Expired
Oct 11, 2014, 9:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WWUS73 KFSD 101934
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI OCT 10 2014

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-110345-
/O.NEW.KFSD.FZ.W.0004.141011T0600Z-141011T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
234 PM CDT FRI OCT 10 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. 

* WEATHER CONDITIONS...CLEAR SKIES AND LIGHT WINDS WILL ALLOW
  TEMPERATURES TO FALL INTO THE MID 20S TO AROUND 30 DEGREE RANGE
  LATER TONIGHT INTO EARLY TOMORROW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
447 
WWUS73 KFSD 110226
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT FRI OCT 10 2014

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111030-
/O.CON.KFSD.FZ.W.0004.141011T0600Z-141011T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
926 PM CDT FRI OCT 10 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
SATURDAY...

* WEATHER CONDITIONS...CLEAR SKIES AND LIGHT WINDS WILL ALLOW
  TEMPERATURES TO FALL INTO THE 25 TO 32 DEGREE RANGE LATE TONIGHT
  INTO EARLY SATURDAY MORNING. FROST WILL ACCOMPANY THE FREEZING
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
309 
WWUS73 KFSD 111110
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 AM CDT SAT OCT 11 2014

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111400-
/O.CON.KFSD.FZ.W.0004.000000T0000Z-141011T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
610 AM CDT SAT OCT 11 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WEATHER CONDITIONS...TEMPERATURES WILL REMAIN BELOW FREEZING
  THROUGH MID MORNING. FROST WILL ACCOMPANY THE FREEZING
  TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:19 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 10, 12:19 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 PM CDT FRI OCT 10 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT FRI OCT 10 2014

A RATHER QUIET DAY AHEAD...BEGINNING WITH SOME PATCHY FROST THIS
MORNING. SOME MORNING CLOUD COVER IS EXPECTED...ESPECIALLY IN THE
SOUTHERN CWA...BUT VERY DRY AIR WILL CONTINUE TO FILTER IN FROM THE
NORTH AND EAST BRINGING MOSTLY SUNNY SKIES TO THE AREA AND MOSTLY
CLEAR SKIES TONIGHT. AFTER A COOL START TEMPERATURES WILL REBOUND
NICELY...BUT STILL TOP OUT INLY IN THE 50S. WITH SUNSHINE AND FAIRLY
LIGHT WINDS HOWEVER IT WILL BE FAIRLY PLEASANT.

SURFACE HIGH PRESSURE SHIFTS EAST TONIGHT SO EXPECT THE COOLEST
OVERNIGHT TEMPERATURES EAST OF INTERSTATE 29. NOT OUT OF THE
QUESTION TO GET A LITTLE MORE FROST IN SOME OF THESE LOCATIONS AGAIN
TONIGHT BUT WITH SOUTHERLY WINDS VERY SLOWLY INCREASING FROM WEST TO
EAST OVERNIGHT TEMPERATURES IN THE FAR EASTERN CWA MAY RISE A BIT
TOWARDS 12Z SO NOT PLANNING ON AN ADVISORY AT THIS TIME. GETTING
PRETTY LATE IN THE SEASON AS WELL. LOWS SHOULD RANGE FROM NEAR 30 IN
THE FAR EASTERN CWA TO AROUND 40 IN SOUTH CENTRAL SD.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 341 AM CDT FRI OCT 10 2014

SURFACE HIGH PRESSURE CONTINUES TO PUSH OFF TO THE EAST ON SATURDAY
AS A SURFACE TROUGH NUDGES INTO THE WESTERN HIGH PLAINS. RELATED TO
THIS...SOUTHERLY WINDS WILL PICK UP IN THE AFTERNOON...ESPECIALLY IN
OUR WESTERN ZONES AS THE GRADIENT TIGHTENS AND WINDS AT THE TOP OF
THE MIXED LAYER INCREASE TO AROUND 30 KTS. 850 MB TEMPERATURES WARM
AN AVERAGE OF 5 DEGREES OVER FRIDAY...AND THIS WILL PLAY OUT TO
HIGHS AROUND 60 FROM THE INTERSTATE 29 CORRIDOR AND EASTWARD...TO
THE UPPER 60S THROUGH OUR SOUTH CENTRAL SOUTH DAKOTA AREAS.

ON SATURDAY NIGHT AN UPPER LEVEL TROUGH/SURFACE BOUNDARY BEGIN TO
APPROACH FROM THE WEST...WITH THETA E ADVECTION INCREASING OVER OUR
AREA OUT AHEAD OF THE SYSTEM.  DO THINK THAT MOST OF SATURDAY NIGHT
WILL BE DRY HOWEVER WITH A VERY DRY AIRMASS IN PLACE ACROSS THE
REGION. IT WILL BE A WARMER NIGHT WITH WARM AIR ADVECTION AND WINDS
STAYING UP OVERNIGHT...AND LOOKING AT LOWS IN THE 40S...APPROACHING
50 IN OUR WEST.

BY SUNDAY THE ATMOSPHERE FINALLY SATURATES AS FORCING INCREASES
ACROSS THE REGION...AND RAINFALL IS LIKELY IN OUR NORTH AND WEST
DURING THE DAY WHERE THE BETTER DYNAMICS WITH THE SYSTEM WILL BE
LOCATED. IT WILL BE A COOLER DAY WITH CLOUDINESS...AND HIGHS
REMAINING MOSTLY IN THE 50S. THE SYSTEM CONTINUES TO PULL EASTWARD
ON SUNDAY NIGHT...WITH THE PRECIPITATION FOLLOWING SUIT...WITH THE
BETTER CHANCES CONFINED TO OUR EASTERN AREAS.

BY MONDAY THE FRONTAL BOUNDARY WILL HAVE CLEARED THE AREA...AND WILL
HAVE DECREASING CLOUDS AND BREEZY CONDITIONS. NOT MUCH IN THE WAY OF
COLD AIR BEHIND THE FEATURE...WITH HIGHS STILL CLIMBING INTO THE
LOWER 60S.

FOR THE MIDDLE OF NEXT WEEK...UPPER LEVEL RIDGING LOOKS TO BUILD
BACK INTO THE REGION...WITH A WARMING TREND FOR TUESDAY AND
ESPECIALLY WEDNESDAY WHEN READINGS WILL BE BACK UP INTO THE MID 60S
TO LOWER 70S. MODELS HINTING AT THE PASSAGE OF A FRONTAL BOUNDARY IN
THE THURSDAY TIME FRAME...WHICH WILL KNOCK TEMPERATURES DOWN A
COUPLE OF DEGREES. LOOKS TO BE DRY THROUGH THE EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1218 PM CDT FRI OCT 10 2014

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOUTHERLY WINDS WILL
BECOME BLUSTERY BY LATE MORNING SATURDAY WEST OF INTERSTATE 29.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...JM
AVIATION...CHENARD
Hazardous weather outlook, Oct 10, 2:18 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
218 PM CDT FRI OCT 10 2014

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-111930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
218 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL DROP INTO THE MID 20S TO AROUND 30 DEGREES
LATER TONIGHT INTO EARLY TOMORROW...WITH AREAS OF FROST LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-111930-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
218 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Iowa, 2014Freeze Warnings in South Dakota, 2014Freeze Warnings in Nebraska, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.